MAUDE Adverse Event Report: ORTHOFIX SRL LONG STRUT TL-HEX - 158MM-318MM

ORTHOFIX SRL LONG STRUT TL-HEX - 158MM-318MM
Model Number 50-10400
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The event was initially evaluated as not reportable.Following further information received on april 16th 2021, (additional medical intervention to replace the affected struts to prevent harm to patient), the event was re-evaluated and classified as reportable.Analysis of historical records: orthofix (b)(4) checked the internal records related to the controls made on the device code 50-10400 batch b1398474 before the market release.No anomalies have been found.The original lot, manufactured in year 2019, was comprised of (b)(4) devices.All of them have already been distributed to the market.According to orthofix (b)(4) historical records, no other notifications have been received in regards to this specific device lot.Technical evaluation: the technical evaluation on the returned devices, received on march 23rd, 2021, is currently on going.Medical evaluation: the information made available on the case was sent to our medical evaluator.A preliminary medical evaluation was performed and will be finalized once the results of the investigation are available.As soon as the results of the investigation are available, orthofix (b)(4) will provide a follow up report.Orthofix (b)(4) continues monitoring the devices on the market.Please kindly refer also to mfr report number 9680825-2021-00031.
 
Event or Problem Description
The information provided by the local distributor indicates: date of initial surgery: (b)(6) 2021.Body part to which device was applied: distal tibia.Surgery description: correction.Patient's information: (b)(6) year-old, male, weight (b)(6), height 180 cm, previous health.Condition: good.Problem observed during treatment.Type of problem: device functional problem.Event description: loosening of the tightening nut.The complaint report form also indicates: the device failure had adverse effects on patient: loss of achieved correction.The initial surgery was completed with the device.The event did not lead to a delay in the duration of the surgical procedure.An additional surgery was not required.A medical intervention (outpatient clinic) was required: performed on (b)(6) 2021.Copies of the operative report are not available.Copies of the x-ray images are available (received on 16 april 2021).Patient current health conditions: good, but delay of 10 days in healing due to lost correction.Further information received from the local distributor on 19th march 2021: the two struts were replaced at outpatient clinic with no anaesthesia.The tightening nut of the struts did not break, it only loosened and it was not possible to tight it again.The event was initially evaluated as not reportable.Following further information received on april 16th 2021, (additional medical intervention to replace the affected struts to prevent harm to patient), the event was re-evaluated and classified as reportable.Manufacturer reference number: (b)(4).Distributor reference number: n/a.
 
Additional Manufacturer Narrative
The event was initially evaluated as not reportable.Following further information received on april 16th 2021, (additional medical intervention to replace the affected struts to prevent harm to patient), the event was re-evaluated and classified as reportable.Analysis of historical records: orthofix srl checked the internal records related to the controls made on the device code 50-10400, batch b1398474, before the market release.No anomalies have been found.The original lot, manufactured in year 2019, was comprised of (b)(4) devices.All of them have already been distributed to the market.According to orthofix srl historical records, no other notifications have been received in regards to this specific device lot.Technical evaluation: the returned devices, received on march 23, 2021, were examined by orthofix srl quality engineering department.The visual check evidenced many scratches on the surface of the external tube code 50-10405, in both struts.In the functional check the following steps were controlled: · bolt loosening and inner-outer tubes correct sliding.· threaded rod sliding, screwing and unscrewing.· bolt tightening and absence of any sliding.· turning knob functionality.The functional check confirmed that the struts perform properly.No anomalies were detected.Medical evaluation: the information available on the case was sent to our medical evaluator.Please find below an extract of the medical evaluation performed.-what we know about this event is as follows: on (b)(6) 2021: tl-hex system applied to distal tibia of 19 year old male patient, 180 cm, 85 kg, for "correction".On (b)(6) 2021: loss of correction owing to loosening of a locking nut.On (b)(6) 2021: medical intervention in outpatients department to correct loss of reduction.2 struts were replaced without anaesthesia.In (b)(6) 2021: patient reported well but lost 10 days of healing time due to loss correction however, the facts seem to be that this patient had a tl-hex frame applied.At some stage, about one month later, it was noted by someone that one of more strut locking nuts was loose.An intervention was required to correct the loss of reduction and the patient is stated to be in good health.It seems that the intervention was necessary to prevent the patient from coming to harm because of the loose locking nuts.Final comments: the results of the technical evaluation evidenced that the devices were originally conforming to orthofix specifications.It was not possible to replicate the problem notified.No anomalies were detected in the threaded rod sliding, in the bolt loosening, in the sliding of the outer and inner tubes and in the tightening of the bolt.Based on available information on the event, it is not possible to determine the root cause of the failure occurred.Orthofix srl continues monitoring the devices on the market.Please kindly refer also to mfr report number 9680825-2021-00031 follow up 1.
 
Event or Problem Description
The information provided by the local distributor indicates: -date of initial surgery: (b)(6) 2021.-body part to which device was applied: distal tibia.-surgery description: correction.-patient's information: 19 year-old, male, weight 85 kg., height 180 cm, previous health condition: good.-problem observed during treatment: -type of problem: device functional problem.Event description: loosening of the tightening nut.The complaint report form also indicates: - the device failure had adverse effects on patient: loss of achieved correction.- the initial surgery was completed with the device.- the event did not lead to a delay in the duration of the surgical procedure.- an additional surgery was not required.- a medical intervention (outpatient clinic) was required: performed on (b)(6) 2021.- copies of the operative report are not available.- copies of the x-ray images are available (received on (b)(6) 2021).- patient current health conditions: good, but delay of 10 days in healing due to lost correction.Further information received from the local distributor on 19th march 2021: -the two struts were replaced at outpatient clinic with no anaesthesia.-the tightening nut of the struts did not break, it only loosened and it was not possible to tight it again.The event was initially evaluated as not reportable.Following further information received on april 16th 2021, (additional medical intervention to replace the affected struts to prevent harm to patient), the event was re-evaluated and classified as reportable.Manufacturer reference number: (b)(4).Distributor reference number: n/a.

Brand Name
LONG STRUT TL-HEX - 158MM-318MM
Common Device Name
LONG STRUT TL-HEX - 158MM-318MM
Manufacturer (Section D)
ORTHOFIX SRL
via delle nazioni, 9
bussolengo, verona, 37012
IT  37012
MDR Report Key11705121
Report Number9680825-2021-00032
Device Sequence Number19820017
Product Code KTT
UDI-Device Identifier18054242510673
UDI-Public(01)18054242510673(11)191028(10)B1398474
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K170650
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 08/05/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number50-10400
Device Catalogue Number50-10400
Device Lot NumberB1398474
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/23/2021
Initial Date Received by Manufacturer 03/08/2021
Supplement Date Received by Manufacturer07/19/2021
Initial Report FDA Received Date04/22/2021
Supplement Report FDA Received Date08/10/2021
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age19 YR
Patient Weight85